Having nutritional supplements is a widely followed practice, which aims at combating dietary deficiencies and improving the overall health of a person. Of the various kinds of nutritional supplements,the ones containing calcium are used by a large number of people.
Calcium is a mineral, which plays an important role in various functions like blood clotting, maintaining bone health and improving the absorption of Vitamin D into the blood stream.
Deficiency of calcium in the diet will thereby impair the proper functioning of the body and can even lead to conditions like osteoporosis.
While calcium nutritional supplements can be taken to overcome the deficiency of this mineral, one should exercise extra caution during their consumption. This is due to the fact that over dosage of these supplements can bring about many devastating side effects in the user.
Calcium supplements are usually available in the form of citrates and carbonates. Given below are some of the side effects that can occur as a result of over consumption of these supplements.
It is seen that an over consumption of calcium supplements can bring about extensive kidney damage. Having a daily dose of around 1500 mg of calcium supplements is seen to prevent the condition of kidney stones.
However, once this level is exceeded, then instead of preventing the formation of kidney stones, the supplements will actually enhance their formation.
Excessive consumption of these supplements can also bring about the fatal condition of renal failure. Apart from formation of kidney stones, an overdose of calcium supplements will also lead to the formation of stones in the gall bladder.
Affects Digestive Functions
An excessive intake of calcium supplements is seen to affect the proper functioning of the digestive system. People who have a high dose of these supplements are very much prone to experience the condition of gas and bloating, and that too in a frequent manner.
This effect is very prominent when the supplement has a high concentration of calcium bicarbonate and calcium carbonate. Overdose of supplements containing calcium citrate can lead to the condition of constipation. Along with this, you will also experience other stomach problems like nausea, vomiting and painful stomach cramps.
It is seen that an excessive intake of supplements containing calcium citrate can lead to the formation of allergies. The commonly seen allergic reactions that occur as side effects of calcium supplements include formation of rashes and hives and swelling of the regions of the face and mouth.
Consuming calcium supplements in an excessive manner can lead to the development of calcium toxicity, wherein one will experience mineral deposition in the tissues and blood vessels.This can be a fatal situation, as over accumulation of calcium in the arteries can easily lead to the condition of heart attack.
Recognize The Early Signs
There are many evident signs that will help you identify whether you are suffering from a calcium supplement overdose, at the initial stages itself.These include dry mouth, loss of appetite, excessive thirst,frequent headaches, fatigue and a metallic taste in the mouth.
Once you experience these symptoms, than you should immediately reduce your calcium supplement intake, in order to prevent the occurrence of more devastating side effects.
It is also recommended that you have calcium supplements only after consulting with your physician , so as to prevent the occurrence of unwanted reactions.